Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS San Diego, CA

July 21, 2007San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 21, 2007, 3:07 PM PDT for San Diego County, California. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2007, 3:07 PM PDT (22:07 UTC)
Expired
Jul 21, 2007, 4:31 PM PDT
In force
84 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 212213
SVRSGX
CAC073-212330-
/O.NEW.KSGX.SV.W.0001.070721T2207Z-070721T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
307 PM PDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 430 PM PDT

* AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED 7 MILES NORTHEAST OF WARNER SPRINGS...AND MOVING 
  SOUTHWEST AT 5 MPH. DAMAGING SURFACE WIND GUSTS TO OVER 60 KNOTS 
  ARE ALSO POSSIBLE WITH THIS STORM. 

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCAL FLOODING 
ARE EXPECTED. IF SEVERE WEATHER APPROACHES...ACT QUICKLY AND MOVE TO 
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR 
ROOM.

LAT...LON 3342 11637 3342 11679 3315 11676 3318 11650

$$

SMALL
2 follow-up statements
000 
WWUS56 KSGX 212239
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
338 PM PDT SAT JUL 21 2007

CAC073-212330-
/O.CON.KSGX.SV.W.0001.000000T0000Z-070721T2330Z/
SAN DIEGO CA-
338 PM PDT SAT JUL 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR NORTH CENTRAL SAN DIEGO COUNTY...

AT 335 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
AND DAMAGING WIND GUSTS TO OVER 60 MPH. 
 
THIS STORM WAS LOCATED 5 MILES NORTHEAST OF WARNER SPRINGS...AND 
MOVING SOUTHWEST AT 5 MPH. 

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH LOCAL FLOODING 
ARE EXPECTED. CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. 
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

IF SEVERE WEATHER APPROACHES...ACT QUICKLY AND MOVE TO A PLACE OF 
SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 3342 11637 3342 11679 3315 11676 3318 11650

$$

SMALL
000 
WWUS56 KSGX 212331
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
424 PM PDT SAT JUL 21 2007

CAC073-212334-
/O.CAN.KSGX.SV.W.0001.000000T0000Z-070721T2330Z/
SAN DIEGO CA-
424 PM PDT SAT JUL 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN DIEGO COUNTY
IS CANCELLED...

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED 
THE SEVERE THUNDERSTORM HAD WEAKENED...SO THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 3342 11637 3342 11679 3315 11676 3318 11650

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM PDT, 37 minutes earlier.

Area forecast discussion, Jul 21, 2:30 PM PDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SAT JUL 21 2007

.SYNOPSIS...
MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING MORE CLOUDS AND A CHANCE
OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS
AND EVENINGS THIS COMING WEEK. A SHALLOW MARINE LAYER AND ONSHORE
FLOW WILL CONTINUE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND
MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE ATMOSPHERE BECAME SOUPY ON THE EAST SIDE OF THE PENINSULAR MTN
RANGE EARLY THIS MORNING AND CUMULUS BEGAN DEVELOPING DURING THE
LATE MORNING. A FEW ECHOES SHOWED THE BEGINNINGS OF SHOWERS AND
TSTORMS BY 1230 PM. WITH A DEEPER LAYER OF MOISTURE AND INSTABILITY
PRESENT...AT LEAST A FEW TSTORMS WILL POP THIS AFTERNOON IN THE
PENINSULAR MTN RANGE FROM BIG BEAR TO MEXICO. THE AMOUNT OF MOISTURE
IS NOT SCARY REGARDING COPIOUS RAINFALL AND THE THREAT OF FLASH
FLOODING...BUT BRIEF HEAVY RAINFALL IS POSSIBLE ALONG WITH GUSTY
WINDS AND DRY LIGHTNING. THE SAME PATTERN CONTINUES MOST OF NEXT
WEEK WITH VARYING AMOUNTS OF MID LEVEL MOISTURE AVAILABLE AND WEAK
EASTERLY WAVES TO ENHANCE CONVECTION FROM TIME TO TIME. EASTERLY
FLOW STRENGTHENS SUN AND MON WHICH MAY CARRY A STRAY SHOWER OR
TSTORM WEST OF THE MTNS. THE MARINE LAYER WILL CONTINUE RATHER
PERSISTENT...BUT THE COASTAL EDDY IS NOT EXPECTED TO CONTINUE AND
THE MARINE INFLUENCE SHOULD DIMINISH SLIGHTLY. TEMPS WILL NOT CHANGE
MUCH DURING THE NEXT FEW DAYS EXCEPT TO RISE A FEW DEGREES AT THE
COAST. TOWARD THE END OF NEXT WEEK THE UPPER HIGH SLOWLY MOVE
WESTWARD TOWARD THE GREAT BASIN. THIS WILL INCREASE TEMPS SLIGHTLY
FOR THE INTERIOR AND THE MONSOON MOISTURE SHOWS SIGNS OF DECREASING.

&&

.AVIATION...
212010Z...MARINE LAYER LOWERED TO AROUND 1500 FEET FROM THIS
MORNING. STRATUS WAS HANGING ONTO THE IMMEDIATE COAST AND WAS
SHOWING SIGNS OF TRYING TO PUSH BACK ONSHORE. STRATUS COULD MOVE
BACK OVER SOME OF THE COASTAL AIRPORTS SUCH AS KSAN AND KCRQ BEFORE
SUNSET THEN INLAND DURING THE EVENING REACHING THE INLAND VALLEY
AREAS BY MIDNIGHT. A LITTLE EARLIER CLEARING IS EXPECTED ON SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
THE MOUNTAINS AND ADJACENT DESERT AREAS. BASES OF THUNDERSTORMS
COULD BE AS LOW AS 8000 FEET MSL WITH TOPS ABOVE FL400 POSSIBLE.
THUNDERSTORMS COULD IMPACT THE ARRIVAL AND DEPARTURE ROUTES FOR
KSAN...KSNA...KONT AND KPSP AT TIMES. MOST ACTIVITY SHOULD END AFTER
SUNSET BUT MORE THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Jul 21, 5:20 AM PDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
520 AM PDT SAT JUL 21 2007

CAZ055-056-058-062-220100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
520 AM PDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND THE SAN DIEGO
COUNTY DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

INCREASING MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS. MAIN THREATS WILL BE
STRONG GUSTY WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY THROUGH FRIDAY...INCREASING MONSOONAL MOISTURE WILL
BRING A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

FOR SUNDAY...THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.

FOR MONDAY...THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ060-061-220100-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
520 AM PDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE APPLE AND LUCERNE VALLEYS
AND THE COACHELLA VALLEY OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SUNDAY THROUGH FRIDAY...INCREASING MONSOONAL MOISTURE WILL
BRING A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.